California, 2011High Wind in California, November 1 to 2, 2011
November 1 to 2, 2011 · NWS SGX · 3 events in 2 counties and zones
An inside slider upper-level low pressure system, passing just north of southern California and then across the Great Basin, resulted in strong sustained and gusty northerly winds across much of the Inland Empire and Santa Ana Mountains. Several sites recorded sustained winds of 40-50 mph with gusts over 60 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An inside slider upper-level low pressure system, passing just north of southern California and then across the Great Basin, resulted in strong sustained and gusty northerly winds across much of the Inland Empire and Santa Ana Mountains. Several sites recorded sustained winds of 40-50 mph with gusts over 60 mph. Minor wind damage was reported with this event. A traffic light was blown down in Rancho Cucamonga and a sign blown down onto the freeway near Yorba Linda. A few small brush fires also broke out near Rincon and along the 15 freeway in San Diego County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 1, 8:00 PM PST, 2 hours 30 minutes earlier.
Area forecast discussion, Nov 1, 8:00 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PDT TUE NOV 1 2011
.SYNOPSIS...
SURFACE HIGH PRESSURE BUILDING OVER THE GREAT BASIN WILL BRING
MODERATE TO STRONG OFFSHORE WINDS THROUGH WEDNESDAY
AFTERNOON...MAINLY THROUGH AND BELOW THE PASSES AND CANYONS. A
TROUGH OF LOW PRESSURE WILL GENERATE COOLER CONDITIONS THROUGH THE
EARLY NEXT WEEK WITH LIGHT RAIN AND SNOW SHOWERS POSSIBLE ON FRIDAY
AND MONDAY. LOCALLY STRONG AND GUSTY ONSHORE WEST WINDS WILL ALSO BE
POSSIBLE IN THE MOUNTAINS AND DESERTS AT TIMES BEGINNING FRIDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
LOW CLOUDS TRYING TO HANG ON NEAR SOUTHERN SAN DIEGO COUNTY...BUT
OVERALL HAVE BEEN PUSHING AWAY FROM THE COAST AS OFFSHORE FLOW
DEVELOPS. OTHERWISE SKIES WERE CLEAR THIS EVENING. OFFSHORE SURFACE
PRESSURE GRADIENTS HAVE RAPIDLY STRENGTHENED TO THE NORTH...ALREADY
AT -11 MB BETWEEN SAN DIEGO AND TONOPAH. GRADIENTS REMAIN ONSHORE TO
THE EAST...BUT HAVE BEGUN TO TREND OFFSHORE. EXPECT GRADIENTS TO
CONTINUE TO TIGHTEN OVERNIGHT WITH GUSTY NORTHEAST WINDS SPREADING
INTO THE NORTHERN AREAS LATER THIS EVENING. EAST WINDS SHOULD
DEVELOP LATER TONIGHT IN THE RIVERSIDE AND SAN DIEGO COUNTY
MOUNTAINS AND VALLEYS.
WINDS SHOULD PEAK EARLY LATE TONIGHT INTO EARLY WEDNESDAY MORNING.
WIDESPREAD GUSTS BETWEEN 35 AND 45 MPH THROUGH THE MOUNTAIN PASSES
AND ADJACENT VALLEY LOCATIONS. ISOLATED GUSTS IN EXCESS OF 60 MPH
ARE POSSIBLE IN AND BELOW THE CAJON PASS IN THE SAN BERNARDINO
MOUNTAINS AND THE FREMONT AND MODJESKA CANYONS IN THE SANTA ANA
MOUNTAINS. ISOLATED GUSTS TO 50 MPH CAN BE EXPECTED ALONG I-10 NEAR
THE BANNING PASS AND THE I-8 AND HIGHWAY 78 CORRIDORS OF THE SAN
DIEGO COUNTY MOUNTAINS AND INLAND VALLEYS. WINDS WILL WEAKEN RATHER
QUICKLY LATE WEDNESDAY AFTERNOON...THOUGH SOME OF THE WIND PRONE
AREAS WILL REMAIN A LITTLE BREEZY THROUGH THE EVENING. AS FAR AS
TEMPS GO...EXPECT COASTAL AREAS TO REACH THE UPPER 70S AND POSSIBLY
LOW 80S. FURTHER INLAND...WINDY CONDITIONS AND COLD AIR ADVECTION
WILL KEEP THINGS A BIT COOLER...ESPECIALLY IN THE MOUNTAINS AND HIGH
DESERTS. AREAS WEST OF THE MOUNTAINS AND THE LOW DESERTS SHOULD
MANAGE TO MAKE IT INTO THE MID 70S.
BY THURSDAY ONSHORE FLOW WILL RETURN AS AN UPPER LEVEL TROUGH OF LOW
PRESSURE BEGINS TO DEEPEN ALONG THE WEST COAST. THIS WILL BRING
COOLER WEATHER AND MARINE LAYER LOW CLOUDS AND FOG. WINTER-LIKE
WEATHER WILL ARRIVE ON FRIDAY AS THE TROUGH DEEPENS AND SWINGS
THROUGH CALIFORNIA. MOISTURE STILL LOOKS SOMEWHAT LIMITED...BUT
SHOULD BE ENOUGH FOR SOME DRIZZLE AND LIGHT RAIN LATE THURSDAY INTO
FRIDAY. AT THIS TIME LOOKS LIKE RAINFALL TOTALS WILL GENERALLY BE
AROUND ONE-TENTH INCH WEST OF THE MOUNTAINS WITH UP TO ONE-QUARTER
INCH ALONG THE COASTAL SLOPES OF THE MOUNTAINS. LITTLE TO NO
RAINFALL ACCUMULATION IS EXPECTED IN THE DESERTS. A LIGHT DUSTING OF
SNOW IS POSSIBLE ABOVE 5500 FT. ACCUMULATIONS SHOULD MOSTLY BE LESS
THAN ONE INCH. MAIN CONCERN WITH THIS SYSTEM WILL BE STRONG GUSTY
ONSHORE WINDS IN THE MOUNTAINS AND DESERTS AS WELL AS OVER THE
COASTAL WATERS THURSDAY EVENING THROUGH FRIDAY EVENING. HIGH TEMPS
ON FRIDAY WILL ONLY MANAGE TO REACH THE LOW 60S WEST OF THE
MOUNTAINS...MID 30S TO MID 40S IN THE MOUNTAINS...50S IN THE HIGH
DESERTS...AND UPPER 60S TO LOW 70S IN THE LOW DESERTS. LOW TEMPS
FRIDAY NIGHT WILL BE IN THE TEENS IN SOME OF THE HIGHER ELEVATION
MOUNTAIN LOCATIONS. A FEW INLAND VALLEY LOCATIONS COULD DROP BELOW
FREEZING AS WELL. COOL WEATHER WILL CONTINUE INTO EARLY NEXT WEEK AS
TROUGHING REMAINS OVER THE WEST.
ANOTHER WAVE IS SET TO MOVE THROUGH LATE SUNDAY INTO MONDAY.
HOWEVER...THERE IS STILL MODEL DISAGREEMENT WITH THE TRACK OF THIS
FEATURE. THE EC IS A BIT DEEPER AND FURTHER WEST WHILE THE GFS IS
WEAKER...FURTHER INLAND...AND MUCH DRIER. IN FACT...THE GFS DOES NOT
EVEN GENERATE ANY PRECIP OVER SOUTHERN CALIFORNIA. BECAUSE OF
THIS...HAVE LEFT ONLY A SLIGHT CHANCE OF RAIN IN THE FORECAST FOR
NOW.
&&
.AVIATION...
020300Z...LINGERING STRATUS AND HAZE OVER THE SAN DIEGO COUNTY SOUTH
COASTAL AREAS MAY LINGER UNTIL AROUND 10Z BUT SHOULD PUSH BACK
OFFSHORE BEFORE DAWN...OTHERWISE VFR CONDITIONS WILL PREVAIL.
MAIN AVIATION CONCERN WILL BE FOR STRONG NE WINDS SURFACING AFTER
04Z. STRONGEST WINDS OF 30 TO 40 KT WITH HIGHER GUSTS WILL BE BELOW
THE CAJON PASS...AND THROUGH/BELOW THE SANTA ANA MOUNTAIN CANYONS.
BOTH KONT AND KSNA ARE LIKELY TO EXPERIENCE PERIODS OF LLWS 08Z-18Z
TUE. IN SAN DIEGO COUNTY...EASTERLY WINDS OF 25 TO 35 KTS WITH
HIGHER GUSTS ARE EXPECTED TO DEVELOP NEAR THE FOOTHILLS AND INTO THE
VALLEYS. AT THIS TIME THERE IS MODERATE CONFIDENCE THAT THESE WINDS
WILL NOT AFFECT KSAN. EXPECT MOD-STG UP/DOWNDRAFTS... DUE TO MTN
WAVE ACTIVITY...AND/OR LLWS OVER AND SW OF MTNS FROM LATE TONIGHT
THROUGH WED MORNING. SOME BLOWING DUST COULD RESTRICT VIS LOCALLY AT
TIMES IN THE WINDIEST SPOTS...OTHERWISE VIS WILL BE UNRESTRICTED AND
SKIES CLEAR.
&&
.FIRE WEATHER...
STRONG AND GUSTY OFFSHORE WINDS WILL DEVELOP TONIGHT AND CONTINUE
THROUGH WEDNESDAY AFTERNOON. HUMIDITY WILL RAPIDLY DROP TO BELOW 15
PERCENT BY EARLY WEDNESDAY MORNING. POOR OVERNIGHT RECOVERY EXPECTED
WEDNESDAY NIGHT WITH DRY CONDITIONS LASTING THROUGH THURSDAY
AFTERNOON. A RED FLAG WARNING HAS BEEN ISSUED FOR MUCH OF THE REGION
FOR THE COMBINATION OF STRONG GUSTY WINDS AND DRY CONDITIONS. WINDS
WILL WEAKEN LATE WEDNESDAY AFTERNOON...THOUGH WIND PRONE LOCATIONS
COULD REMAIN SOMEWHAT BREEZY THROUGH THE EVENING. A TROUGH OF LOW
PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE ACROSS SOUTHERN
CALIFORNIA LATE THURSDAY NIGHT AND FRIDAY...WITH POTENTIAL FOR
WETTING RAINS...0.10-0.20 INCHES FROM COAST TO MID/UPPER SLOPES AND
A FEW INCHES SNOW ON HIGHER PEAKS. SOME VERY WEAK OFFSHORE FLOW
COULD DEVELOP AGAIN SATURDAY MORNING WITH LOCAL GUSTS AROUND 15 TO
20 MPH.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...RED FLAG WARNING FROM 3 AM TO 3 PM PDT WEDNESDAY FOR THE ORANGE
COUNTY COASTAL AREAS...RIVERSIDE COUNTY MOUNTAINS-INCLUDING
THE SAN JACINTO RANGER DISTRICT OF THE SAN BERNARDINO
NATIONAL FOREST...SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY INLAND
VALLEYS...SAN DIEGO COUNTY MOUNTAINS-INCLUDING THE PALOMAR
AND DESCANSO RANGER DISTRICTS OF THE CLEVELAND NATIONAL
FOREST.
WIND ADVISORY FROM 3 AM TO 3 PM PDT WEDNESDAY FOR THE
ORANGE COUNTY COASTAL AREAS...SAN DIEGO COUNTY
VALLEYS...RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY
MOUNTAINS.
HIGH WIND WARNING FROM 10 PM THIS EVENING TO 3 PM PDT WEDNESDAY
FOR THE SAN BERNARDINO COUNTY MOUNTAINS...SAN BERNARDINO
AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SANTA ANA
MOUNTAINS AND FOOTHILLS.
RED FLAG WARNING FROM 10 PM THIS EVENING TO 3 PM PDT WEDNESDAY
FOR THE SAN BERNARDINO COUNTY MOUNTAINS-INCLUDING THE
MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF THE SAN
BERNARDINO NATIONAL FOREST...SANTA ANA MOUNTAINS-INCLUDING
THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
FOREST.
PZ...NONE.
&&
PUBLIC/FIRE...SS
AVIATION/MARINE...JADHazardous weather outlook, Nov 1, 3:12 PM PST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
412 PM PDT TUE NOV 1 2011
CAZ055-057-021200-
SAN BERNARDINO COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
412 PM PDT TUE NOV 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
GUSTY NORTHEAST WINDS WILL DEVELOP TONIGHT...MAINLY THROUGH THE
PASSES AND CANYONS. A HIGH WIND WARNING AND RED FLAG WARNING ARE
IN EFFECT BEGINNING 10 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG GUSTY WINDS WILL CONTINUE THROUGH WEDNESDAY
AFTERNOON...WEAKENING THROUGH THE EVENING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ043-060>062-021200-
SAN DIEGO COUNTY COASTAL AREAS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
412 PM PDT TUE NOV 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
LOCAL GUSTY NORTHEAST TO EAST WINDS WILL DEVELOP LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LOCAL GUSTY NORTHEAST WINDS WILL CONTINUE THROUGH THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ042-050-056-058-021200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
412 PM PDT TUE NOV 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
MODERATE GUSTY NORTHEAST TO EAST WINDS WILL DEVELOP OVERNIGHT. A WIND
ADVISORY WILL GO INTO EFFECT AT 3 AM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GUSTY WINDS WILL CONTINUE THROUGH WEDNESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ048-021200-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
412 PM PDT TUE NOV 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
STRONG GUSTY NORTHEAST WINDS WILL DEVELOP LATE THIS EVENING. A
HIGH WIND WARNING WILL GO INTO EFFECT AT 10 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GUSTY NORTHEAST WINDS WILL CONTINUE THROUGH WEDNESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
PZZ750-775-021200-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
412 PM PDT TUE NOV 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GUSTY NORTHWEST WINDS TO 25 KT WILL DEVELOP OVER THE COASTAL
WATERS ON FRIDAY. THESE WINDS MAY BE HAZARDOUS TO SMALL CRAFT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
SS
High Wind, Santa Ana Mountains and Foothills
- When
- November 1, 10:30 PM PST to November 2, 11:30 AM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Property damage
- $1,000
- Reported by
- RAWS
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
High winds began at the Fremont Canyon RAWS between 2230 and 2330 PST on the 1st and ended between 1030 and 1130 PST on the 2nd. During that time, a peak gust of 81 mph was measured between 0330 and 0430 PST on the 2nd.|Nearby, a large sign was blown down on the 91 freeway near Highway 55.
High Wind, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- November 2, 4:00 AM PST to 12:00 PM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
High winds began at the Highland Springs RAWS between 0415 and 0515 PST and ended between 1015 and 1115 PST on the 2nd. Between 0815 and 0915 PST, a peak gust of 64 mph was measured.
High Wind, Santa Ana Mountains and Foothills
- When
- November 2, 6:00 AM PST to 12:00 PM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
High winds began at the Tonner Canyon RAWS between 0600 and 0700 PST on the 2nd and ended between 1100 and 1200 PST. During that time, winds gusted consistently above 50 mph with a peak gust of 60 mph measured between 1000 and 1100 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, November 1 to 30, 2011$25 million · 24 events
- Drought in Texas, November 1 to 30, 2011$323,000 · 40 events
- Drought in Oklahoma, November 1 to 30, 201148 events
- Drought in New Mexico, November 1 to 30, 201136 events
- Drought in Texas, November 1 to 30, 201133 events
- Drought in Georgia, November 1 to 30, 201126 events
- Drought in Oklahoma, November 1 to 30, 201125 events
- Winter Storm and Heavy Snow in Wyoming, November 1 to 2, 201125 events
- Drought in Kansas, November 1 to 30, 201124 events
- Drought in Texas, November 1 to 30, 201124 events
- Drought in Alabama, November 1 to 30, 201123 events
- Drought in Texas, November 1 to 30, 201121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353046, 353049, 353050.